Insulin Overdose Case Report – 1000 Units of the Long Acting Insulin Analog Detemir
 

This case study looks at the unintentional overdose by a Nurse of a Patient using 1000 units of a Long Acting or Basal Insulin.

 
There are several documented case studies of intentional large insulin overdoses mainly with suicidal attempts.
 
These include cases of
 
3800 UI of Lantus
2100 UI of Detemir ( this same Analog )
2500 UI of NPH
 
One of the review studies in 2018 mentioned median insulin
overdose of 900 units with the range 26–4800 units.
 
This is the first reported case of iatrogenic massive insulin overdose in the evidence – iatrogenic meaning relating to illness caused by medical examination or treatment.
 
Insulin overdose can be associated with complications of
 
Intermittent mental impairment,
Hypokalaemia, and other electrolyte abnormalities
Liver enzymes abnormalities
Cardiac toxicity, for example, arrhythmia
and Death
 
Insulin is not to be taken lightly !
 
Insulin abused or misused has the potential to kill !
 
I dont believe that any PEDs are for ” beginners” but special attention need be given to Insulin..
 
There are several takeways here
 
1, The Insulin was dispensed with a Vial rather than a Pen
 
I much prefer a Pen for it by all purposes eliminates the risk of simply getting it ” wrong” – turn the dial to the number of units you want.. ie 5 = 5IU
 
ie how do you admin 3 x Pens Worth of Insulin ” by mistake” ?
 
2, Insulin is nothing to mess around with unless you know what you are doing
 
Here the Nurse administered 10CC ( 10ML ) of Insulin
 
She actually took a 5cc syringe and filled it two times and administered it 2 x in two different locations
 
Have you seen what a 5CC Syringe looks like ?
 
Twice ?
 

In this case the mistake was noticed by the Dispensary immediately and the overdose was treated with continuous infusion of dextrose and administration of hydrocortisone intravenous. Intravenous potassium was administered with dextrose infusion, and the Patient survived.

 
For us ?
 
Mistakes can and do happen.. its these mistakes that IMO make Insulin so dangerous, not the Insulin itself.. ie User error
 
Its virtually impossible to do serious harm if you use Insulin the way I do.. but that is NOT how most guys use Insulin in our Tribe
 
IMO there are steps that massively lower this risk.
 
1, Always use a Pen..
 
2, Don’t even think about about using Insulin unless you know what you are doing – yes I know that sound obvious duh..
 
If you think 10 CC of Insulin ” sounds right ” if you dont immediately think WTF ?
 
That you are going to fill a 5CC sryinge 2 times ?
 
I dont think I could offer a better example..
 
3, Long Acting Insulin Analogs provide a better safety profile IMO and a better choice for entry into this space..
 
They are most certainly not ‘ without their own problems”
that include reduction insulin sensitivity with extended long term higher dosages..
 
but IMO Long Acting Insulin Analogs have a better acute risk profile as well as a better return profile.. for short term use.
 
and I much prefer Lantus Over the Detemir Analog
 
4, One of the review studies in 2018 mentioned median insulin overdose of 900 units with the range 26–4800 units.
 

See that ?

with the range 26–4800 units “

yes, you can overdose at ” from 26 units”

 I use 5 or 6 IU.. of a Rapid Acting Insulin..

ie at 5IU I have a 5 x buffer.. between my use level and the ” noted range of overdose”

Some additional reading for those interested
 
 
 
 
 
Victor Black
 
Thank you to Scott Howell for the heads up on the Case Study. My opinions stated here do not necessarily reflect Scott’s own opinions.

Please share this post

Leave A Reply

Wishlist Member WooCommerce Plus - Sell Your Membership Products With WooCommerce The Right Way .